Nebraska, 2008

Hail in Nebraska, July 29, 2008

July 29, 2008 · NWS CYS · 1 event in 1 county or zone

An isolated severe thunderstorm produced some hail in parts of Chadron, Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

An isolated severe thunderstorm produced some hail in parts of Chadron, Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 29, 1:17 PM MST, 3 hours 32 minutes earlier.

Area forecast discussion, Jul 29, 1:17 PM MST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
217 PM MDT TUE JUL 29 2008

.SHORT TERM...TONIGHT THROUGH THURSDAY...
THE UPPER RIDGE CURRENTLY OVER WY WILL BEGIN TO FLATTEN AND DRIFT
EAST TONIGHT THEN WILL MOVE VERY LITTLE WED. THIS WILL PERMIT WEAK
SHORTWAVE ENERGY TO CONTINUE RIDING EAST NORTHEAST UP THE BACKSIDE
OF THE UPPER RIDGE AND OVER THE FORECAST AREA THIS EVENING AND WED.
THE RIDGE WILL FLATTEN FURTHER AND MOVE EAST WED NIGHT WHICH WILL
ALLOW WEST SOUTHWEST FLOW ALOFT TO DEVELOP OVER WY. HEIGHTS AND
THICKNESSES WILL INCREASE THU AS A DOME OF HIGH PRESSURE CENTERED
OVER THE FOUR CORNERS REGION EXPANDS NORTHWARD SOMEWHAT. SURFACE
FEATURES REMAIN RELATIVELY WEAK ALTHOUGH A BROAD AREA OF LOW
PRESSURE WILL BE OVER THE CENTRAL ROCKIES THROUGH THU. MID LEVEL
QUASI MONSOONAL MOISTURE WILL CONTINUE BEING THE PRIMARY WEATHER
MAKER THIS EVENING AND WED...THEN EVEN THE MONSOONAL MOISTURE IS
SHUNTED AWAY FROM THE FORECAST AREA AFTER WED. WILL INCLUDE A SMALL
CHANCE OF THUNDERSTORMS THIS EVENING THEN AGAIN WED AFTERNOON AS THE
SHORTWAVES INTERACT WITH WEAK INSTABILITY AND THE MOISTURE TO
PRODUCE A WIDELY SCATTERED COVERAGE OF STORMS. THU SHOULD BE DRY
WITH LITTLE IN THE WAY OF MOISTURE OR LIFTING DYNAMICS. TEMPERATURES
WILL REMAIN WELL ABOVE AVERAGE THROUGH THU.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
BROAD UPPER RIDGING OVER THE SRN CONUS WILL MAINTAIN A GENERALLY DRY
AND VERY WARM WEATHER REGIME OVER THE CWA THROUGH THE WEEKEND WITH
LITTLE IF ANY MOISTURE AND INSTABILITY PROGGED OVER THE CWA.  SOME
CHANGES SHOW UP EARLY NEXT WEEK AS UPPER RIDGE MAY SHIFT WESTWARD
AND UPPER FLOW OVER THE REGION BECOMES MORE NORTHWESTERLY.  THIS MAY
ALLOW FOR A SURGE OF COOLER AIR TO INVADE THE REGION LATER MONDAY OR
TUESDAY COOLING TEMPERATURES DOWN A BIT AS WELL AS ENHANCING CHANCES
FOR SOME CONVECTION AT THAT TIME.

&&

.AVIATION...VFR CONDITIONS THROUGH THU. THE ONLY EXCEPTION WILL BE
POSSIBLE LOCALIZED MVFR CONDITIONS IN LATE DAY THUNDERSTORMS EAST OF
THE LARAMIE RANGE THIS EVENING AND WED.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

JR/RE
Hazardous weather outlook, Jul 29, 9:12 AM MST, 7 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1012 AM MDT TUE JUL 29 2008

NEZ019>021-054-055-WYZ059-061>067-069-070-301130-
SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-CONVERSE-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE-
LARAMIE VALLEY-LARAMIE RANGE-PLATTE-CHEYENNE FOOTHILLS-
PINE BLUFFS-
1012 AM MDT TUE JUL 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SOME THUNDERSTORMS WILL DEVELOP THIS AFTERNOON INTO THIS
EVENING. STORMS ARE NOT EXPECTED TO BECOME SEVERE...BUT THE
STRONGER STORMS MAY PRODUCE HEAVY RAIN...SMALL HAIL AND LOCALLY
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A FEW LATE DAY THUNDERSTORMS MAINLY ON WEDNESDAY
AND AGAIN BY NEXT SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-WYZ060-068-301130-
SIOUX-DAWES-BOX BUTTE-NIOBRARA-GOSHEN-
1012 AM MDT TUE JUL 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SOME THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON INTO THIS
EVENING.  A FEW OF THE STORMS COULD BECOME SEVERE...WITH THE
PRIMARY THREATS BEING 3/4 INCH HAIL AS WELL AS DAMANAGING OUTFLOW
WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A FEW LATE DAY THUNDERSTORMS MAINLY ON WEDNESDAY
AND AGAIN BY NEXT SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THIS
EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jul 29, 2:44 PM MST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
344 PM MDT TUE JUL 29 2008

NEZ019-020-054-WYZ070-292345-
SCOTTS BLUFF-BANNER-KIMBALL-PINE BLUFFS-
INCLUDING THE CITIES OF...SCOTTSBLUFF...GERING...HARRISBURG...
KIMBALL...PINE BLUFFS
344 PM MDT TUE JUL 29 2008

...A LINE OF STRONG STORMS WILL MOVE EAST FROM WESTERN SCOTTS
BLUFF COUNTY TO NEAR PINE BLUFFS...

AT 335 PM...A LINE OF STRONG STORMS WAS LOCATED FROM 15 MILES
WEST OF SCOTTSBLUFF TO NEAR PINE BLUFFS. THE LINE WILL MOVE
TO THE EAST AT 10 MPH.

AT 331 PM...ONE HALF INCH DIAMETER HAIL..WIND GUSTS BETWEEN 40
AND 50 MPH AND HEAVY RAINFALL WAS REPORTED IN ALBIN.

THE STORMS WILL PRODUCE HEAVY RAIN...WIND GUSTS TO 50 MPH...
HAIL TO ONE HALF INCH IN DIAMETER AND DANGEROUS LIGHTNING AS
THEY MOVE SLOWLY EAST. THE CITIES OF PINE BLUFFS...BUSHNELL...
SCOTTSBLUFF AND GERING WILL BE AFFECTED BY THE STORMS THROUGH
445 PM.

WEILAND
Local storm report, Jul 29, 2:46 PM MST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
346 PM MDT TUE JUL 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     HAIL             ALBIN                   41.42N 104.10W
07/29/2008  M0.50 INCH       LARAMIE            WY   CO-OP OBSERVER

            3 MINUTES OF ONE-HALF INCH DIAMETER HAIL. ALSO WIND GUSTS
            WERE ESTIMATED BETWEEN 45 AND 50 MPH.

&&

MWEILAND
Special weather statement, Jul 29, 3:31 PM MST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
431 PM MDT TUE JUL 29 2008

NEZ019-020-054-300045-
SCOTTS BLUFF-BANNER-KIMBALL-
INCLUDING THE CITIES OF...SCOTTSBLUFF...GERING...HARRISBURG...
KIMBALL
431 PM MDT TUE JUL 29 2008

...A LINE OF STRONG STORMS WILL MOVE EAST FROM SCOTTSBLUFF TO
SOUTH OF BUSHNELL...

AT 425 PM...A LINE OF STRONG STORMS WAS LOCATED FROM NEAR GERING
AND SCOTTSBLUFF TO 12 MILES SOUTH OF BUSHNELL. THE LINE WILL
CONTINUE TO MOVE TO THE EAST AT 10 MPH.

THE STORMS HAVE PRODUCED HAVY RAIN AND WIND GUSTS BETWEEN 30
AND 40 MPH SINCE 4 PM.

THE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN...WIND GUSTS TO
50 MPH... HAIL TO ONE HALF INCH IN DIAMETER AND DANGEROUS
LIGHTNING AS THEY MOVE SLOWLY EAST. THE CITIES OF SCOTTSBLUFF...
GERING AND KIMBALL WILL BE AFFECTED BY THE STORMS THROUGH 515 PM.

WEILAND
Special weather statement, Jul 29, 4:05 PM MST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
505 PM MDT TUE JUL 29 2008

NEZ002-003-019>021-054-055-300115-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
INCLUDING THE CITIES OF...CHADRON...ALLIANCE...SCOTTSBLUFF...
GERING...HARRISBURG...BRIDGEPORT...BAYARD...KIMBALL...SIDNEY
505 PM MDT TUE JUL 29 2008

...A LINE OF STRONG STORMS WILL MOVE EAST FROM SCOTTSBLUFF TO
SOUTH OF BUSHNELL...

AT 455 PM...A LINE OF STRONG STORMS WAS LOCATED FROM NORTH OF
CHADRON TO SOUTH OF KIMBALL. THE THUNDERSTORMS WERE LESS
WIDESPREAD OVER THE NORTH PART OF THE LINE. THE LINE WILL CONTINUE
TO MOVE TO THE EAST AT 15 MPH.

THE STORMS HAVE PRODUCED HEAVY RAIN AND WIND GUSTS BETWEEN 30
AND 40 MPH SINCE 430 PM. A SEVERE THUNDERSTORM WAS LOCATED TO
THE NORTH OF CHADRON AT 5 PM...WITH LARGE HAIL AND WIND GUSTS
TO 60 MPH ASSOCIATED.

MOST OF THE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN...WIND
GUSTS TO 50 MPH... HAIL TO ONE HALF INCH IN DIAMETER AND DANGEROUS
LIGHTNING AS THEY MOVE SLOWLY EAST. THE CITIES OF CHADTON...
KIMBALL AND DIX WILL BE AFFECTED BY THE STORMS THROUGH 545 PM.

WEILAND

The radar

The Rapid City radar (KUDX), 145 km away, was scanning. The volume nearest the first event began at 23:49 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dawes

When
July 29, 4:49 PM MST to 5:07 PM MST
Where
Dawes County, Chadron
Measured
0.88 in hail
Reported by
Public
Coordinates
42.830, -103.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109478.